Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 80, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jun 22, 2020, 1:27 PM EDT for Somerset County, Pennsylvania. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 22, 2020, 1:27 PM EDT (17:27 UTC)
- Expired
- Jun 22, 2020, 2:15 PM EDT
- In force
- 48 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Somerset County, PA
The radar
The Pittsburgh radar (KPBZ), 101 km from the middle of the area, began a volume at 17:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 5.5 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 108 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 1002 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
116
WUUS51 KCTP 221727
SVRCTP
PAC111-221815-
/O.NEW.KCTP.SV.W.0080.200622T1727Z-200622T1815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
127 PM EDT Mon Jun 22 2020
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
North central Somerset County in south central Pennsylvania...
* Until 215 PM EDT.
* At 126 PM EDT, a severe thunderstorm was located near Ligonier, and
is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to trees, roofs, and siding.
* Locations impacted include...
Jerome and Jennerstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4014 7916 4016 7916 4017 7914 4018 7914
4018 7913 4020 7913 4020 7911 4027 7907
4022 7898 4009 7914 4012 7918
TIME...MOT...LOC 1726Z 224DEG 0KT 4019 7915
HAIL...1.00IN
WIND...60MPH
$$
LambertWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 12:02 PM EDT, 1 hour 25 minutes earlier.
Area forecast discussion, Jun 22, 12:02 PM EDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service State College PA 1202 PM EDT Mon Jun 22 2020 .SYNOPSIS... The warm and relatively humid conditions will combine with an approaching pool of cool air aloft to generate scattered to numerous afternoon and early evening showers and thunderstorms today and again on Tuesday. A cold front will move through from the west early Wednesday, and lead to a mainly dry latter half of the week with lower, more comfortable humidity. && .NEAR TERM /UNTIL 7 PM THIS EVENING/... Full sunshine this morning across the entire CWA (after some patchy early morning low clouds and fog) is leading to much more robust instability (compared to Sunday) in the form of sfc-based capes exceeding 2000 j/kg and approaching 3000 j/kg across the Southern Tier of PA. SPC MRGL Risk over the entire CWA looks in good shape based on the high instability and relatively low shear environment. Expect terrain induced SHRA to fire within the next hour or so with convective temps in the low-mid 80s, and quickly grow into locally strong to severe pulse TSRA that will be slow-moving to the NNE. Approach of MCV from Ecent Ohio later this afternoon and evening will provide some mesoscale enhanced UVVEL and Shear for more organized clusters of TSRA and potential for localized training and heavy rain. WPC has approx the Western half of PA painted with a MRGL risk for Excessive Rain this afternoon and evening as PWAT values climb from 1-1.25 inches to between 1.5-1.75 inches. Prev... NAM generates a lot of QPF from the storms it generates this aftn and evening over the western counties. The only appreciable rain on Sun was in the western highlands. So, we'll have to be aware of localized flooding issues there. Mid-late afternoon high temps will be in the mid to upper 80s in most places. && .SHORT TERM /7 PM THIS EVENING THROUGH 6 PM TUESDAY/... The threat of storms will diminish later in the evening as the storms travel eastward. Fog again a good bet tonight, mainly in the valleys, but really anywhere it rains today. Tuesday afternoon and evening, another round of convection seems likely, as a stronger northern stream wave and associated cold front approach from the northwest. && .LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/... Tues night and Wed AM, the cold front should push through the Commonwealth. Any showers and storms along the front should be relegated to the Susquehanna Valley. The northern mountains could still have a few showers in the afternoon as a secondary trough passes overhead. The latest NAEFS and ECENS both support a return to near seasonal temperatures and lower chances of rain between Wed evening and Fri. Can't rule out a few isolated showers mainly in NW PA each afternoon, with mean trough over eastern N. America and a few weak upper disturbances riding through the base of the trough. Return flow and a strong warm front will bring a surge of increased heat and humidity back to the area starting late Fri/Sat. Showers/storms will be possible with the passage of the warm front as well as through the weekend in the warm sector. && .AVIATION /16Z MONDAY THROUGH FRIDAY/... An approaching upper air disturbance from East Central Ohio will ne moving through central PA airfields this afternoon- evening. This feature and preferred areas of terrain heating will bring scattered-numerous TSRA across at least the western half of the area with localized reductions in Cig and Vsby to MVFR. Outlook... Mon...AM low cigs/showers possible NW Mtns. Numerous showers spreading east across Central and Western PA airfields during the midday and afternoon hours with scattered TSRA and brief reductions in cigs and vsbys to MVFR possible. Tue...AM low cigs possible N Mtns. Scattered PM tsra impacts possible. Wed...AM low cigs/fog possible W Mtns. Isolated PM tsra impacts possible southeast Pa. Thu...AM low cigs/fog possible. Mainly VFR PM. Fri...AM low cigs/fog possible. Mainly VFR PM. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Lambert/Dangelo NEAR TERM...Lambert/Dangelo SHORT TERM...Dangelo LONG TERM...RXR/Colbert AVIATION...Colbert
Hazardous weather outlook, Jun 22, 1:12 PM EDT, 15 minutes before
Hazardous Weather Outlook National Weather Service State College PA 112 PM EDT Mon Jun 22 2020 PAZ037-041-042-046-049>053-056>059-063>066-231715- Tioga-Northern Lycoming-Sullivan-Southern Lycoming-Union-Snyder- Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon- Cumberland-Adams-York-Lancaster- 112 PM EDT Mon Jun 22 2020 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Strong to severe thunderstorms with gusty winds and small hail are possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004>006-010>012-017>019-026>028-035-036-045-231715- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Huntingdon-Mifflin-Juniata-Fulton- Franklin-Southern Clinton- 112 PM EDT Mon Jun 22 2020 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Strong to severe thunderstorms with gusty winds, small hail, and brief heavy downpours are possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Brief heavy downpours may lead to localized flooding Tuesday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ024-025-033-034-231715- Cambria-Blair-Somerset-Bedford- 112 PM EDT Mon Jun 22 2020 ...FLASH FLOOD WATCH IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Brief heavy downpours may lead to localized flooding Tuesday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
In the hours before
Special weather statement, Jun 22, 12:44 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service State College PA
1244 PM EDT Mon Jun 22 2020
PAZ024-033-221745-
Somerset PA-Cambria PA-
1244 PM EDT Mon Jun 22 2020
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF SOMERSET AND CAMBRIA
COUNTIES UNTIL 145 PM EDT...
At 1242 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from Davidsville to near Berlin to near Grantsville.
Movement of individual storms within this line was to the north
northeast at 20 mph.
Wind gusts 40 to 50 mph and penny size hail are possible.
Locations impacted include...
Johnstown, Somerset, Westmont, Windber, Belmont, Geistown, Southmont,
Meyersdale, Berlin, Friedens, Boswell, Dale, East Conemaugh,
Salix-Beauty Line Park, Davidsville, Central City,
Beaverdale-Lloydell, Paint, Jerome and South Fork.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 3972 7917 3998 7916 4032 7901 4040 7883
4031 7867 4015 7871 4007 7874 4007 7875
4006 7876 4001 7876 3973 7886 3972 7892
TIME...MOT...LOC 1642Z 229DEG 16KT 4022 7893 3995 7903 3971 7907
LambertThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 12:44 PM EDT | Special Weather Statement | CTP | Somerset | 61 min |
| Jun 22, 1:04 PM EDT | Flash Flood Watch | CTP | Bedford, Blair, Cambria, Somerset | 6 hr |
| Jun 22, 2:42 PM EDT | Special Weather Statement | CTP | Bedford, Fulton | 63 min |
| Jun 22, 2:51 PM EDT | Special Weather Statement | CTP | Jefferson | 24 min |
| Jun 22, 3:37 PM EDT | Special Weather Statement | CTP | Fulton | 38 min |
| Jun 22, 4:01 PM EDT | Special Weather Statement | CTP | Huntingdon | 29 min |
| Jun 22, 4:09 PM EDT | Special Weather Statement | CTP | Franklin | 36 min |
| Jun 22, 4:13 PM EDT | Special Weather Statement | CTP | Centre | 47 min |
| Jun 22, 4:29 PM EDT | Special Weather Statement | CTP | Cumberland | 46 min |
| Jun 22, 4:31 PM EDT | Special Weather Statement | CTP | Warren | 29 min |
| Jun 22, 4:36 PM EDT | Severe Thunderstorm Warning | CTP | Juniata, Mifflin | 54 min |
| Jun 22, 4:48 PM EDT | Special Weather Statement | CTP | Franklin | 27 min |
| Jun 22, 5:02 PM EDT | Special Weather Statement | CTP | Warren | 28 min |
| Jun 22, 5:02 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Huntingdon, Mifflin | 43 min |
| Jun 22, 5:16 PM EDT | Special Weather Statement | CTP | York | 44 min |
| Jun 22, 5:22 PM EDT | Special Weather Statement | CTP | Centre | 38 min |
| Jun 22, 5:23 PM EDT | Special Weather Statement | CTP | Cumberland | 37 min |
| Jun 22, 5:42 PM EDT | Special Weather Statement | CTP | Dauphin | 33 min |
| Jun 22, 5:57 PM EDT | Special Weather Statement | CTP | Lebanon | 18 min |
| Jun 22, 6:18 PM EDT | Special Weather Statement | CTP | Dauphin, Lebanon | 27 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.